A 24th person died this week as a result of the meningitis outbreak linked to tainted steroid injections issued by the New England Compounding Center. But are we at risk in Louisiana, as more states report sickened people this week?
7News looked into the closest medical clinics to our area that received the tainted injections.
24 deaths in seven states: the Centers for Disease Control is reporting another rise in the number of cases of fungal meningitis linked to contaminated steroid injections. 317 sickened people now in 17 states.
Health officials believe the pharmacy's injections were tainted with mold. Dr. William Schaffner with Vanderbilt University said, "We're still in the middle of this problem. We're nowhere near the end yet, I'm afraid."
All of those cases are tied to contaminated steroid injections made at a pharmacy in Massachusetts called the New England Compounding Center. Compounding pharmacies specialize in making medicines for patients whose needs cannot be met by off the shelf drugs. Experts say all of the potentially contaminated lots of steroid injections have been recalled, and should be no danger to patients currently undergoing injections. Dr. Reuben Gobezie with UH Case Medical Center said, "This is such a rare occurrence that it would be like trying to avoid a tsunami. It can happen, but it's extremely difficult to predict."
23 states received the steroid shots for back pain on September 26th. Louisiana was not on that list. Texas had two clinics, including Dallas Back Pain Management and Harris Methodist Southlake Center.
Massachusetts state officials have moved to revoke the license of NECC. Madeleine Biondolillo with the MA Department of Health said, "NECC was operating beyond the scope of their compounding license instead acting as a manufacturer."
NECC was cited several times over the years for violations, but never punished.
On October 6th, NECC announced a voluntary recall of all of its products currently in circulation that were compounded and distributed from its Massachusetts facility.
Click here for a list of the affected drugs. The FDA is warning patients who received these drugs to watch out for signs of fungal meningitis, such as headache and a fever.